Winter Storm, Adair
- When
- January 22, 3:00 PM CST to January 23, 6:00 AM CST
- Where
- Adair forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
A broad surface low pressure system was meandering across Kansas and Oklahoma on the 22nd of January, eventually sliding into and across central Missouri. As such, Iowa resided well north of the surface low center and received wrap around/warm conveyor belt precipitation as the system progressed northeastward.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad surface low pressure system was meandering across Kansas and Oklahoma on the 22nd of January, eventually sliding into and across central Missouri. As such, Iowa resided well north of the surface low center and received wrap around/warm conveyor belt precipitation as the system progressed northeastward. Initially, precipitation was of the freezing drizzle and wintry mix variety before the column (and surface) cooled sufficiently and the column saturated deep thoroughly enough for consistent ice introduction. Rather than a consistent stratiform type of snowfall, banded elements generally existed throughout the event and provided alternating periods of light to no snow and moderate snow. In all, northern counties within the winter storm warning generally did not receive much snowfall, while central and southern counties were predominantly in the 6 to 8 inch range. A few spots in central Iowa did report 8 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 22, 12:06 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1206 PM CST Tue Jan 22 2019 ...Update to Near Term Trends and Headline Update... .UPDATE... Issued at 1206 PM CST Tue Jan 22 2019 Converted more of the Winter Storm Warning to a Winter Weather Advisory on the western edge of the original warning. Recent runs of the RAP, HRRR, and hi resolution WRF cores indicate perhaps a narrow band of snow over northern Iowa. This is likely the band seen from KDMX stretching from Worth back to Sac county at midday. QPF/snow amounts will be limited as the low pressure over eastern Kansas tracks into central Missouri this afternoon. In addition, the above guidance has been persistent with precipitation blossoming this afternoon over south central Iowa and lifting into central Iowa. Soundings at DSM show saturation within the ice introduction layer between 3 and 5pm this afternoon indicating moderate snow may move into the Des Moines metro during the afternoon/evening rush hour. In the meantime through early to mid afternoon, generally freezing drizzle is expected, but stronger areas of lift may allow for brief periods of snow. Remainder of the forecast remains on track. UPDATE Issued at 1034 AM CST Tue Jan 22 2019 With the southeastward shift of the winter storm as noted below, have made some adjustments to snow amounts along with precipitation trends and type. With lower snow amounts expected over northern Iowa, have converted the Winter Storm Warning to Winter Weather Advisory for the northern two tier of counties. Will keep the advisory going over the northwest as freezing drizzle continues to be a concern. Swea City COOP observer reported very slick roads, especially secondary, about an hour ago and heavy mist (freezing drizzle). Watching GOES-East clean IR, have seen some pockets of stronger lift that have allowed for saturation to be achieved for short periods allowing for snow. This occurred at Perry recently. Otherwise, ASOS/AWOS sites are generally reporting mist with sub-freezing temperatures. Have also adjusted highs as cold air advection already taking place over western Iowa and precipitation will continue to keep temperatures largely in place except over perhaps the far south. && .SHORT TERM.../Today through Wednesday/ Issued at 340 AM CST Tue Jan 22 2019 Confidence: Medium Complex winter storm still on the way: Upgrades with warnings farther south today....Storm has been slower to arrive, but freezing drizzle is already progressing over the northwest portion of the forecast area early this morning. Models have continued a southward trend this run with both the GFS/Euro both slower and tracking into either far northeast Missouri or just north of St. Louis, in the case of the Euro. With the slower progression, the system is taking on a more traditional wave with strong warm air advection followed by a more pronounced deformation zone on the back side of the system. This morning early will features periods of freezing drizzle and light snow north with minor accumulations of snow northeast and light freezing rain over the south, changing over to rain in the far south. Ice amounts by 18z over south central may already approach about 0.10 or slightly higher in the 6 hour period. As the low continues tracking northeast this afternoon, stronger forcing north will enhance snow rates with a band of near 2 inches over northwest sections and lighter amounts of snow/ice mixed in the south with rain along the border. The afternoon additional ice may push some ice totals over the south to near .20 inches at a few locations. Into the evening hours, everything will change back over to mainly snow with a little ice in the far south along the Iowa - Missouri border. As the storm continues to strengthen and move northeast into northeast Missouri, a stronger deformation axis is expected to develop from north central Missouri north into south central Iowa and continue to enhance snowfall rates into the night hours across this region. It's looking more likely that from 00 to 12z there will be an additional 2 to 4 inches of new snow over much of the area with more widespread 4 to near 6 inch totals across a good portion of our area. Along with the snow, winds will be on the increase during the late afternoon and evening hours, creating greater travel impacts for much of the area as blowing snow becomes a problem. All in all, the storm is looking to be more impactful for a greater share of the area. With that in mind, have decided to expand the warning farther south to Interstate 80 with an additional row of counties from Warren to Mahaska where generally 4 to over 5 inches of snow will occur as well along with stronger win. All in all, the storm is looking to be more impactful with higher qpf and blowing snow. There remains some uncertainty, but the signal is now pointing toward a higher event. To complicate matters, the models are increasing qpf amounts and this may lead to higher totals in some cases. Will need to evaluate that further through the day today with the later afternoon package. Highs today will likely range from the lower 20s far north to the mid 30s along the Iowa - Missouri border. As the system departs, lows tonight will fall to near 5 north/west and in the lower teens southeast. Wind chills will drop below zero by 12z Wednesday most areas. A recovery to daytime highs in the teens to lower 20s is anticipated Wednesday with some sunshine returning along with decreasing northwest winds later in the day. .LONG TERM.../Wednesday Night through Monday/ Issued at 340 AM CST Tue Jan 22 2019 Key Points: Blowing snow, blustery winds, and bitter cold wind chills Thursday into Saturday. Increasing confidence with light snow accumulation on Friday during the day with a quick moving weak shortwave. Wednesday night through Saturday night...weak surface ridging Wednesday night gives way to a strong Arctic cold front to punch through the region by Thursday morning. A bitter cold air mass and blustery northwest winds to cause for a miserable day Thursday. Have non-diurnal temperatures forecast on Thursday with the strong CAA and nudged up the winds as winds atop the mixed layer range from 30- 40 knots by the afternoon. With the fresh snow forecast today and already a decent snow pack, pulled the blowing snow mention further south Thursday afternoon. Questionable how cold it really gets Thursday night into Friday with the surface high quickly shifting east past 06z Friday and allowing for some weak WAA. Thus, a good chance of another period of non-diurnal or at least temperatures remaining steady b/t 06-12z Friday. The ECMWF and GFS are now in good agreement with a weak shortwave to cut across the state on Friday. The ECMWF is a bit slower, but the QPF amounts and location are very similar to GFS. Confident enough to increase pops and QPF b/t 12-18z Friday resulting in a band of 1 to maybe 2 inches over a good portion of the CWA. According to the ECMWF, another surface high pressure slowly moves over the state Friday night likely providing another bitter cold night across Iowa. However, the 00z GFS depicts another weak shortwave to enter the region by around 12z Saturday with yet another chance of light snow. With this solution, current forecast might be too cold given the timing of the shortwave and potentially weak WAA developing prior to 12z Saturday. Sunday into Monday...a much strong low pressure system looks to impact the region Sunday into Monday. There remains some uncertainty with the timing and location of the surface low track, but both the ECMWF and GFS are at least in agreement with placing much of the forecast area within the WAA regime Monday morning. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1146 AM CST Tue Jan 22 2019 Widespread IFR to LIFR conditions are expected across central Iowa through tonight with restrictions to visibilities and ceilings due to freezing drizzle and snow. Surface winds will increase from the north later today and tonight behind a slow moving boundary. All precipitation will change to snow by tonight with poor aviation conditions through mid morning Wednesday. Some improvement is expected by the end of the period as the system pulls away from the state. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM CST Wednesday for IAZ026>028- 037>039-047>050-059>062-073>075. Winter Weather Advisory until 6 AM CST Wednesday for IAZ004>007- 015>017-023>025-033>036-044>046-057-058-070>072-081>086-092>097. && UPDATE...Ansorge SHORT TERM...REV LONG TERM...Podrazik AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 351 AM CST Tue Jan 22 2019 IAZ005>007-016-017-024>028-035>039-046>050-058>062-073>075-231000- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper- Poweshiek-Warren-Marion-Mahaska- 351 AM CST Tue Jan 22 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Blustery winds and blowing snow is forecast on Thursday into Thursday night. Bitterly cold temperatures and wind chills are anticipated Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of snow and ice are appreciated. IAZ004-015-023-033-034-044-045-057-070>072-081>086-092>097-231000- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- Cass-Adair-Madison-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 351 AM CST Tue Jan 22 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Blustery winds and blowing snow is forecast on Thursday into Thursday night. Bitterly cold temperatures and wind chills are anticipated Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of snow and ice are appreciated. KLP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CST TUE JAN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM FREEZING RAIN 2 NW WATERLOO 42.50N 92.37W
01/22/2019 E0.10 INCH BLACK HAWK IA PUBLIC
&&The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799318, 799319, 799320, 799321, 799322, 799323, 799324, 799328, 799329, 799330, 799331, 799332, 799334, 799335, 799336, 799337, 802500, 802501, 802502, 802503, 799325, 799326, 799327.